HomeArticlesEfeito da Losartana em pacientes com Glaucoma – Vídeo para médicos
Efeito da Losartana em pacientes com Glaucoma – Vídeo para médicos
October 10, 2019
Hello everybody, I´m Honassys Rocha, Cínica do Olho Medical Director. In this video I´ll share my experience with you with people with glaucoma and arterial hypertension, specifically in relation to Losartan. So, this video is for you, my ophtalmologist collegue, that deal with glaucoma patients. So, recently I attended a certain patient, a female, about 50-year-old. I was monitoring this patient… I am monitoring this patient every six months because of her glaucoma familiar history and a frontier pressure… among 20mmHg. At any given time, in her last examination, she presented a ocular pressure 5mmHg lower in one eye and 4mmHg lower in the other eye. That difference caught my attention, because there was something happening because I took the same measure… I took the measure myself and the patient was also submitted in the same tonometer, properly calibrated. I particularly use water overload test to compare peaks and, in fact, these peaks were 5mmHg lower in one eye and 4mmHg lower in the other eye. So I talked to that lady and we identified that from three months until now she was using, in treatment for her high blood pressure, thas wasn´t treated before. And the drug she is using right now is Losartan. Then we did the proper bibliographic review and I observed that, since 2000 there are some description of the hypotensive ocular effect. Sometimes it is mentioned in medical congress. But when we see in practice that it really happens, it particularly moved me to do a proper bibliographic review, and in a review paper from 2017 shows that Losartan, in fact, is a drug that reduces intraocular pressure and that protects from blindness from many causes, including glaucoma. So, it is a drug that, in fact, we can explore the potential of the positive side effect of Losartan, in glaucoma patient. Particularly I request the glaucoma patient fellow cardiologist to add Losartan to the treatment or to increase dosage, since it doesn´t provoke harmful side effects. What do we need is to take advantage of this eye side effect in beneffit of the patient life quality. Specially in this case, I told her this pressure reduction, as a matter of fact this was the start of the research. From this momento on we have greater security in leading these patients, no needing to use eye drops or laser. We just keep the observation and monitoring every six months. Besides intraocular pressure reducing effect that exists with Losartan and Olmesartan, already described, I belive that all Losartan derivative drugs have this positive side effect to the patient with glaucoma. There are also neuro-protection evidence. I also remembered another case. A patient left his three drugs treatment for some months and he came back with more than 30mmHg ocular pressure… 32mmHg… 33mmHg. I took his OCT, and all his exams again meanwhile he was without those drugs and for my surprise, the loss that I thought It would be huge, as long as he was without the drugs, and with really hight pressure. This pressure properly corrected by paquimetry. We could observe that the existing complementary exams standard changing was minimum. So I particularly belive that this neuro-protective effect is real. The nerve begins to suport higher pressure. But we have to be objective and see what is available in the literature. In fact, there are two things: the hypotensive intraocular effect, in other words, Losartan and derivative drugs reduce the ocular pressure and there is the Neuro-protection mechanism. Using this knoledge we will contribute improving glaucoma patient life quality. Leave your like If you enjoyed this video, you also may leave your impressions or subject suggestions on the comments below. See you next video.